Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 235, NWS Mobile, AL

August 2, 2020Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Aug 2, 2020, 3:34 PM CDT for Wayne County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2020, 3:34 PM CDT (20:34 UTC)
Expired
Aug 2, 2020, 4:15 PM CDT
In force
41 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Wayne County, MS

The radar

The Mobile radar (KMOB), 122 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2020-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2020-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

525 
WUUS54 KMOB 022034
SVRMOB
MSC153-022115-
/O.NEW.KMOB.SV.W.0235.200802T2034Z-200802T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
334 PM CDT Sun Aug 2 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Western Wayne County in southeastern Mississippi...

* Until 415 PM CDT.

* At 334 PM CDT, a severe thunderstorm was located 5 miles south of
  Mill Creek, or 10 miles southeast of Laurel, moving east at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Waynesboro and Clara. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3173 8894 3180 8866 3153 8861 3152 8894
TIME...MOT...LOC 2034Z 260DEG 16KT 3162 8899 

HAIL...0.75IN
WIND...60MPH
 
$$
1 follow-up statement
775 
WWUS54 KMOB 022048
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
348 PM CDT Sun Aug 2 2020

MSC153-022115-
/O.CON.KMOB.SV.W.0235.000000T0000Z-200802T2115Z/
Wayne MS-
348 PM CDT Sun Aug 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR WEST CENTRAL WAYNE COUNTY...

At 347 PM CDT, a severe thunderstorm was located 4 miles southeast of
Mill Creek, or 13 miles east of Laurel, moving east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Clara.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3172 8894 3177 8868 3155 8867 3155 8894
TIME...MOT...LOC 2047Z 260DEG 16KT 3163 8892 

HAIL...0.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 12:58 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 2, 12:58 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1258 PM CDT Sun Aug 2 2020

.NEAR TERM /Now Through Monday/...Starting off with an amplified
upper level trough axis from the Great Lakes southward to off the
upper Texas coast. A narrow plume of better environmental moisture
(PWATs ~1.9 inches) is aligned from the Appalachians to southeast
LA. Considering this along with the passage of mid level impulses
in the higher level southwest flow, just ahead of the mean trough
position and afternoon instability, forecasters anticipate the
development of isolated to perhaps scattered showers and
thunderstorms. The slightly better coverage of which looks to
remain generally north and west of I-65, closer to where the
greatest deep layer moisture and instability resides. This is
supported by the latest high resolution convection allowing
models. An assessment of convective downburst winds in these areas
suggest a high potential of brief strong wind gusts in any of the
better defined storms this afternoon. Any storms that carry over
into the evening are expected to show a diurnal decrease in
coverage.

The upper trough migrates slowly eastward with its axis more
aligned over the MS River Valley Monday. Drier air is forecast to
spread in from west to east. Most areas are likely to remain dry
on Monday, but cannot rule out an isolated, mainly afternoon
storm over the eastern zones to the coast as enough moisture may
linger to support development.

Little change in lows tonight, ranging in the low to mid 70s
inland to upper 70s along the coast. Highs on Monday range in the
lower to mid 90s interior to near 90 along the beaches. /10

&&

.AVIATION...
18Z issuance...There is some potential for isolated afternoon
convection to form, but expected coverage supports only a mention
of vcty by mid to late afternoon over KMOB/KBFM. Otherwise, VFR
conditions expected. Over the interior and primarily northwest of
I-65, convection could become scattered in coverage thru 03.00Z with
cigs lowering to MVFR and vsby becoming briefly reduced with the
passage of any stronger storms. Brief strong convective downburst
winds will be the main threat to approaches and departures. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 4:06 PM CDTSevere Thunderstorm WarningMOBWayne22 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.